Topical administration of chloramphenicol can induce acute hepatitisBMJ 2009; 338 doi: http://dx.doi.org/10.1136/bmj.b1699 (Published 12 June 2009) Cite this as: BMJ 2009;338:b1699
- B Doshi, advanced endoscopy fellow ,
- S Sarkar, consultant gastroenterologist
- 1Aintree Centre for Gastroenterology, University Hospitals Aintree, Liverpool
- Correspondence to: Dr B Doshi, consultant gastroenterologist, National University Hospital, Singapore
- Accepted 7 July 2008
We report a case of drug induced hepatitis attributable to conjunctival administration of chloramphenicol. Although hepatobiliary complications resulting from systemic chloramphenicol have been described,1 such reactions after topical application have not been reported in adults.
A 37 year old male engineer was treated for conjunctivitis with 0.5% chloramphenicol eye drops (one drop in each eye every two hours for 24 hours followed by one drop every six hours for four days) as suggested by the BNF.2 He complained of lethargy, pruritus, dark urine, and icteric sclera seven days after completing the …
Log in using your username and password
Log in through your institution
Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
Sign up for a free trial